I've been reading where metoprolol is bad for vagal afibbers. A while back you addressed this issue but I can't find it. I believe you suggested an alternative medication - what was it and how does it differ from metoprolol?
Those sources also blamed a sensitive vagal nerve for triggering many afib episodes. They hydration and a low potassium level could be the cause. This seems too simplistic. If the vagal nerve is to blame, is there medication to make it less sensitive?
Q:" ... I believe you suggested an alternative medication - what was it and how does it differ from metoprolol?"
Some of the medications that may be helpful (without any proof to demonstrate effectiveness) would be acebutolol or hyoscamine. Acebutolol is a beta-blocker with instrinsic sympathomimetic activity, so it tends to not slow the heart rate as much. Hyoscamine is a vagolytic, and is often used to treat nasuea. The drug has some side effects, however, like dry mouth and constipation.
A small minoroty of persons have what some refer to as "vagally-induced afib". Some well-respected EPs don't think that it is a real condition (I am not in this camp). The most likely story is that an extremely small minority of persons have pure vagally-induced afib, and a much larger minority have exacerbation of their afib due to vagal input.
Talk to your doctor about these meds before considering them further.
I was on the long acting version, Toprol XL, for about 6 months and it caused me nothing but trouble. Regular version is Lopressor...possibly other brand names I'm not aware of.
Toprol caused me intense gastric distress (severe bloating) and took 3 to 4 hours to cope with my tach episodes. One of the worst meds I ever took.
Somewhere in this forum, one of the good doctors made reference to adequate hydration and beta blockers in connection with certain kinds of irregular heartbeats. Can't locate it just now, but I vaguely recall that a connection is possible. Maybe the Doc will cover that in his reply to you.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.